Alert archive / Colorado / Fire Weather Watches in 2021
Fire Weather Watch 13, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this fire weather watch at Oct 8, 2021, 3:38 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Oct 9, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 8, 2021, 3:38 AM MDT (09:38 UTC)
- In effect from
- Oct 9, 2021, 12:00 PM MDT
- Expired
- Oct 8, 2021, 2:09 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3142 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560 WWUS85 KBOU 080938 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 338 AM MDT Fri Oct 8 2021 COZ246-247-082100- /O.NEW.KBOU.FW.A.0013.211009T1800Z-211010T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 338 AM MDT Fri Oct 8 2021 ...FIRE WEATHER WATCH IN EFFECT SATURDAY FROM NOON THROUGH 8 PM FOR WIND AND LOW RELATIVE HUMIDITY IN LINCOLN AND EASTERN ELBERT COUNTIES... The National Weather Service in Denver has issued a Fire Weather Watch for wind and low relative humidity, which is in effect Saturday from noon through 8 pm. * Affected Area...Fire Weather Zones 246 and 247. * Timing...Saturday, 12 pm through 8 pm. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Conditions will be conducive to the rapid spread of new and existing fires. Probability of ignition will increase. Avoid any burning or outdoor activities that may cause sparks, and abide by established fire restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
091 WWUS85 KBOU 082009 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 209 PM MDT Fri Oct 8 2021 COZ246-247-090415- /O.UPG.KBOU.FW.A.0013.211009T1800Z-211010T0200Z/ /O.NEW.KBOU.FW.W.0015.211009T1800Z-211010T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 209 PM MDT Fri Oct 8 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ELBERT AND LINCOLN COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 246 and 247. * Timing...Saturday, 12 pm through 8 pm. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Conditions will be conducive to the rapid spread of new and existing fires. Probability of ignition will increase. Avoid any burning or outdoor activities that may cause sparks, and abide by established fire restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ241-090415- /O.NEW.KBOU.FW.W.0015.211009T1800Z-211010T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- 209 PM MDT Fri Oct 8 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR DOUGLAS COUNTY... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Saturday. * Affected Area...Fire Weather Zone 241. * Timing...Saturday, 12 pm through 8 pm. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 17 percent. * Impacts...Conditions will be conducive to the rapid spread of new and existing fires. Probability of ignition will increase. Avoid any burning or outdoor activities that may cause sparks, and abide by established fire restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this fire weather watch went out at Oct 7, 8:52 PM MDT, 6 hours 46 minutes earlier.
Area forecast discussion, Oct 7, 8:52 PM MDT, 6 hours 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 852 PM MDT Thu Oct 7 2021 .UPDATE... Issued at 824 PM MDT Thu Oct 7 2021 Broad southwest flow aloft associated with the longwave trough currently off the West Coast continues to push mid and high level moisture into Colorado, with ample clouds tonight keeping temperatures a few degrees milder than last night. Still on track for an increase in moisture for Friday, which should bring some isolated showers in the afternoon primarily to portions of the high country. No significant forecast changes this evening. && .SHORT TERM...(This evening through Friday) Issued at 259 PM MDT Thu Oct 7 2021 An upper level trough currently off the Pacific West coast has dominating southwest flow over the state. There is slight ridging over the county warming area with weak QG subsidence in place bringing party cloudy skies and dry conditions. Conditions will be similar overnight and into early Friday with lows dipping into the upper 40s to lower 50s on the plains and mainly 30s in the high country. By Friday afternoon the upper trough will have moved onshore to CA keeping the region in southwest flow aloft. Through the morning and into the afternoon the jet circumventing the base of the trough will push into western CO with increasing moisture. This will start light showers over the higher terrain of mainly the northern mountains by the afternoon with areas above 11,000 ft seeing some light snow. As the trough and jet feature continues to push northeast the precipitation will become more widespread and continue into the overnight hours across the mountain region. At lower elevations for Friday conditions will remain dry with some increasing mid and upper level clouds by the afternoon. Temperatures will be similar to today. .LONG TERM...(Friday night through Thursday) Issued at 259 PM MDT Thu Oct 7 2021 ...STRONG AUTUMN STORM POTENTIAL TUESDAY - WEDNESDAY NEXT WEEK... We'll be watching next weeks strong storm system carefully over the next few days, more on that below. In the meantime, we'll have some unsettled weather to contend with, mainly over the mountains with rain and snow showers. Gusty winds Saturday, as well. For Friday night, a strong 140 knot upper level speed max and associated short wave will kick out of the Desert Southwest. There is enough moisture to provide more numerous showers in the mountains, especially along and north of a Rocky Mountain National Park to Vail line. Orographics are best suited for the Northern Gore and Park Ranges, while the rest of the forecast area is pretty strongly blocked by southwest flow aloft. Thus, we don't expect much more than a dusting to 2" in most of our high alpine areas as snow levels dip to around 10,500 feet. On Saturday, the upper level speed max sinks to our south, putting us in a slightly more unstable airmass with cold advection aloft and steepening lapse rates. Snow levels should continue to fall, dropping to around 9500 feet or so during the day. We should see at least a couple more inches of snow in the northern mountains, and perhaps slightly higher than that over the northern Gore and Park Ranges which again will be setting up better from an orographic perspective (more westerly flow). Winds will also be increasing with the cold advection, mixing, and downslope pressure gradient in place. We'll likely see wind gusts around 30-35 mph across most of the plains, with 40-50 mph peak gusts in the mountains and wind prone areas of the foothills. Most of the plains should stay dry given this downslope component, although not impossible for an isolated shower to survive. For Saturday night and Sunday, the upper level trough splits and weakens as it drops southeast across Colorado. As a result, we should see a gradual decrease to mountain snow showers and winds, while the plains remain on the dry side. Perhaps a few showers for the Palmer Divide area but overall appears the trend is for a mainly dry forecast for much of Sunday. Temperatures will be cooler, with highs by Sunday only being in the mid 60s across the plains, with 40s to lower 50s most of the high country. Now, onto the main forecast problem...the large storm dropping into the Southwest U.S. early next week, and then lifting northeast across the Central and Northern Rockies late Tuesday into Wednesday. The ensembles have been quite consistent with regard to the placement and timing of the upper level low and driving that into the Utah/Arizona border by 12Z Tuesday. From there, things become more uncertain. That said, about 60% of the ensemble members are leaning toward a deeper and slightly slower southern solution, while about 40% lean toward the north. The eventual track may actually end up dependent on the exact timing/amount of latent heat release that occurs as this storm taps into Gulf of Mexico moisture, and then heads northeast. We don't see much downstream blocking, but a high amplitude ridge should keep it on the slower side. Overall, the ECMWF and its ensemble members have remained fairly consistent, with that track showing a near miss for much lower elevation snow, but a bigger shot of accumulating snow and gusty winds/blowing snow for the mountains and even the northern foothills late Tuesday into Wednesday. It's certainly hard to get caught up in the details given just a small change in track will mean a big change in expected weather. It was interesting to note the large variations in the ensemble output, from the dry and windy conditions to a significant snow event (upwards of a foot) for parts of northeast Colorado. We have a feeling we won't know a whole lot more regarding the resultant weather for at least a couple more days given that a very small change in track would have a significant difference in expected weather. One thing is for sure, this will be a dynamic system with significant winter impacts somewhere across the Central/Northern Rockies. Stay tuned for the latest forecast updates! && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 824 PM MDT Thu Oct 7 2021 Southeast winds over the next few hours will transition to prevailing southwest drainage flow overnight. Friday morning, winds should be relatively light and variable, with a gradual shift to east/southeast winds in the afternoon and evening. SCT mid level clouds at/above FL080 likely for much of the period, along with abundant high clouds. VFR conditions likely to prevail through Friday evening at all terminals. && .FIRE WEATHER... Issued at 259 PM MDT Thu Oct 7 2021 Fire danger will increase Saturday as strong, gusty winds develop across most of the forecast area. Peak wind gusts will likely range between 25 and 35 mph across the plains, and between 30 and 45 mph over most of the mountains and foothills. However, humidity readings will be increasing. At this time, the lowest humidity readings and thus elevated fire danger is expected to occur over the Palmer Divide area eastward through Lincoln County. && .HYDROLOGY... Issued at 204 PM MDT Thu Oct 7 2021 Light showers will likely move over the burn areas late Friday afternoon through Friday evening, and then again Saturday, but rainfall amounts and rates should be rather light. Thus, no hydro impacts are expected for this period. Looking ahead, a large storm will move into the area next Tuesday and Wednesday. However, temperatures will turn cold enough to produce mostly snow over the burn areas. There would be just a small chance of heavier rain showers on the front end of this system late Monday or Tuesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Rodriguez SHORT TERM...Bowen LONG TERM...Barjenbruch AVIATION...Rodriguez FIRE WEATHER...Barjenbruch HYDROLOGY...Barjenbruch
Hazardous weather outlook, Oct 7, 10:25 AM MDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1025 AM MDT Thu Oct 7 2021 COZ030>051-081630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1025 AM MDT Thu Oct 7 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected. Another warm and dry autumn day is expected across the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong storm system is expected to move across the Great Basin and Central to Northern Rockies Tuesday into Wednesday of next week. The details of this storm track are still highly uncertain. However, this storm will have potential to produce a good amount of rain as well as heavy snow. Right now, the highest risk for heavier snow would be from the northern Colorado mountains into Wyoming. On the southern end of this system, it would be windy and dry with elevated fire danger. People planning travel Tuesday or Wednesday should stay tuned for later updates and potential impacts on road and travel conditions. Ahead of that storm system, scattered mountain rain and snow showers will be possible Friday night and Saturday. Windy and dry conditions are expected east of the mountains for Saturday. Another weakening weather system may bring scattered rain and snow showers for Saturday night and Sunday. Precipitation amounts with these two systems are expected to be light. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 2:09 PM MDT | Red Flag Warning | BOU | Arapahoe, Douglas, Elbert, Lincoln | 30 hr |
Nearby
Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.